Iowa, 2017

Damaging Winds in Iowa, July 19, 2017

July 19, 2017 · NWS DMX · 21 events in 6 counties and zones

Strong thunderstorms initiated well to the west of the area the previous night, primarily in western South Dakota, and proceeded to track east southeast through the morning towards northern Iowa. By the afternoon, instability had picked up to around 3000-4000 J/kg MUCAPE with 50+ kts of effective bulk shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$222,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong thunderstorms initiated well to the west of the area the previous night, primarily in western South Dakota, and proceeded to track east southeast through the morning towards northern Iowa. By the afternoon, instability had picked up to around 3000-4000 J/kg MUCAPE with 50+ kts of effective bulk shear. The result was a strong and damaging wind producing MCS that moved across north-central and northeast Iowa which produced a number of wind damage and wind gust reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:52 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 19, 2:52 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
352 PM CDT Wed Jul 19 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 352 PM CDT Wed Jul 19 2017

Thunderstorms over South Dakota early today moved southeastward
into southern Minnesota this afternoon and attained an eastward
trajectory while producing severe wind gusts. These storms have
started to take a little more east-southeast turn recently as it
follows the warm front from near the southwest Minnesota/northwest
Iowa border and stretches back to north of Waterloo. Have also
noted some failed attempts at convective initiation with orphan
anvils per GOES-16 imagery in the last hour or so between Carroll
and Des Moines. This is likely due to very warm 700mb temperatures
around 14C. Otherwise, as the current storms over southern
Minnesota move east-southeast, question remains on redevelopment
later today and tonight. Best opportunity appears to be along
boundary, with thunderstorm development near the South
Dakota/Nebraska border. Expect additional storms to be able to
form near the boundary this evening, but will be limited by warm
temperatures aloft. However, development may become a bit more
numerous as LLJ intensifies to 35 to 40 knots.

Storms will be mostly east of the area by Thursday morning and the
boundary will shift southward to south of the Highway 20
corridor. This will help to continue to focus the heat over the
southern half or so of central Iowa tomorrow. Challenge continues
to be dewpoints. With the dry conditions that have been occurring
with D0 and D1 drought over parts of the southwestern half of the
state, don't have as much moisture available to evapotranspirate.
Have seen observations this Wednesday afternoon of dewpoints
mixing out into the middle 60s. This has kept heat indices less
than anticipated. However, the tradeoff can be higher temperatures
and the net result is similar heat indices. Will maintain
headlines as is as Thursday and Friday are expected be the highest
temperatures days of the week.

.LONG TERM.../Thursday night through Wednesday/
Issued at 352 PM CDT Wed Jul 19 2017

The aforementioned boundary will begin to lift northward Thursday
night into Friday. Expect most of the thunderstorm development to
hold off until Thursday night as a shortwave trough approaches from
the west and LLJ increases with the focus for the storms mainly over
northern Iowa. Storms with possible severe weather will be possible
into Friday as the shortwave trough moves along the Iowa and
Minnesota border. A stronger shortwave moving across southern
Manitoba and Ontario will slowly push a cold front through the state
on Saturday. However, rainfall looks quite limited despite the
front. This is due to warm air aloft with 700mb temperatures of 11-
13C persisting that will keep the atmosphere mostly capped while the
cooler air will be shallow. Depending on the speed of the front,
future amendments to the heat headlines may need to be considered.

Cooler air will continue to filter in on Sunday with seasonable
temperatures lasting into early next week as high pressure moves
through the western Great Lakes. As the high moves away, return flow
will bring chances for storms back into the state.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 19 2017

Main focus is on thunderstorm chances at KMCW with complex of
thunderstorms moving southeastward through SE SD likely to move
toward KMCW by mid afternoon. Highlighted potential timing with a
VCTS and will refine as storm track becomes more apparent. High
winds and hail potential with the complex of storms. Could see MVFR
CIGs at KMCW with the storm potential and low level CU field
developing currently as well. Otherwise overall threat of
thunderstorms limited at the TAF sites through the period, with
southerly winds becoming more light and variable to southwesterly
into Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Saturday for IAZ033>035-044>050-
057>062.

Excessive Heat Warning until 8 PM CDT Saturday for IAZ070>075-
081>086-092>097.

&&

SHORT TERM...Ansorge
LONG TERM...Ansorge
AVIATION...Beerends
Hazardous weather outlook, Jul 19, 2:24 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 PM CDT Wed Jul 19 2017

IAZ070>075-081>086-092>097-201000-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

An isolated thunderstorm is possible Friday night through Sunday.
An isolated storm may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023>028-036>039-201000-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-
Grundy-Black Hawk-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated strong to possibly severe thunderstorm is possible
late tonight. Damaging winds would be the main severe threat, with
a secondary threat of large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible Thursday night through
Sunday. A few severe storms and locally heavy rainfall are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this week.

IAZ033>035-044>050-057>062-201000-
Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Heat Advisory remains in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms are possible Thursday night through Friday
night and again Sunday. A severe storm is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ004>007-015>017-201000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
324 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible through early evening and again late
tonight. A few severe storms are possible. Half dollar sized
hail, damaging wind gusts in excess of 70 mph and isolated
tornadoes are all possible through early evening. The threat of
severe weather is lower late tonight, with damaging winds and
possibly large hail the main threats. Locally heavy rainfall may
also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible Thursday night through
Sunday. A few severe storms and locally heavy rainfall are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening, and at
later times this week.

MJB

The radar

The Minneapolis radar (KMPX), 174 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
July 19, 2:55 PM CST
Where
Kossuth County, 4.25 mi WNW of Swea City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.400, -94.380

Trained spotter estimated winds at 60 to 65 mph. Also report lots of small tree branches down.

Thunderstorm Wind, Kossuth

When
July 19, 2:57 PM CST
Where
Kossuth County, 0.5 mi E of Ledyard
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
43.420, -94.160

Public relayed pictures via twitter of trees snapped and other tree damage in the Ledyard area. Time estimated by radar and this is a delayed report.

Thunderstorm Wind, Winnebago

When
July 19, 3:01 PM CST
Where
Winnebago County, 0.5 mi E of Rake
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.480, -93.920

County dispatch reported trees and power lines down. This is a delayed report and times is estimated from radar.

Thunderstorm Wind, Winnebago

When
July 19, 3:07 PM CST
Where
Winnebago County, 0.85 mi NE of Buffalo Center
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.390, -93.940

County dispatch reported multiple trees down and power line damage in town. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Winnebago

When
July 19, 3:15 PM CST
Where
Winnebago County, 0.5 mi E of Thompson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.370, -93.770

Trained spotter reported an evergreen tree uprooted in their yard. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Winnebago

When
July 19, 3:23 PM CST
Where
Winnebago County, 0.85 mi SE of Forest City
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.260, -93.640

County dispatch reported multiple broken windows, power lines down, and trees downed in town. Time estimated from radar and this is a delayed report.

Thunderstorm Wind, Winnebago

When
July 19, 3:23 PM CST
Where
Winnebago County, 0.5 mi W of Leland
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.330, -93.640

County dispatch reported multiple trees down and power line damage in town. This is delayed report and time estimated from radar.

Thunderstorm Wind, Winnebago

When
July 19, 3:25 PM CST
Where
Winnebago County, Lake Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.420, -93.530

County dispatch reported trees down in town. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Worth

When
July 19, 3:33 PM CST
Where
Worth County, 0.85 mi SE of Fertile
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.260, -93.420

County dispatch reported trees down and power outages in town. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Worth

When
July 19, 3:33 PM CST
Where
Worth County, 1.53 mi ENE of Hanlontown to 5.04 mi SSE of Tenold
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
43.285, -93.350

County dispatch reported overturned semis along I-35 around mile markers 203, 205, 207, and 208. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Hancock

When
July 19, 3:35 PM CST
Where
Hancock County, 4.27 mi NNW of Miller
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
43.240, -93.620

Forest City Airport AWOS recorded a 66 mph wind gust.

Thunderstorm Wind, Worth

When
July 19, 3:37 PM CST
Where
Worth County, 1.66 mi ENE of Hanlontown
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.290, -93.350

Emergency manager reports semis blown over on I-35 near Highway 9. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Cerro Gordo

When
July 19, 3:39 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.140, -93.370

Dispatch reported numerous trees down and power lines down. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Worth

When
July 19, 3:39 PM CST
Where
Worth County, 0.69 mi S of Northwood
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.440, -93.220

County dispatch reported a transformer blown, power lines and power poles down, and tree damage. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Worth

When
July 19, 3:40 PM CST
Where
Worth County, 0.5 mi E of Kensett
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.350, -93.210

County dispatch reported significant tree damage in town. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Worth

When
July 19, 3:40 PM CST
Where
Worth County, 1.51 mi E of Hanlontown
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.280, -93.350

Iowa DOT RWIS in Hanlontown recorded a 60 mph wind gust.

Thunderstorm Wind, Worth

When
July 19, 3:41 PM CST
Where
Worth County, 0.69 mi N of Manly
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.290, -93.200

Emergency manager reported trees down in Manly. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Cerro Gordo

When
July 19, 3:45 PM CST
Where
Cerro Gordo County, 0.5 mi W of (Mcw)mason City Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.150, -93.340

Mason City Municipal Airport recorded a 63 mph wind gust.

Thunderstorm Wind, Cerro Gordo

When
July 19, 3:46 PM CST
Where
Cerro Gordo County, Mason City
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.150, -93.200

Emergency manager reported multiple locations with trees down in Mason City. This is a delayed report and time estimated from radar.

Thunderstorm Wind, Cerro Gordo

When
July 19, 3:48 PM CST
Where
Cerro Gordo County, 0.85 mi SE of Plymouth
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.240, -93.120

Amateur radio operator reported trees down in Plymouth. Report came through social media. Time estimated from radar.

Thunderstorm Wind, Bremer

When
July 19, 4:45 PM CST
Where
Bremer County, Sumner
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.850, -92.100

KWWL reported via twitter of trees and power lines down in Sumner. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711506, 711507, 711508, 711509, 711510, 711511, 711512, 711513, 711514, 711515, 711516, 711517, 711518, 711519, 711520, 711521, 711522, 711523, 711524, 711525, 711526.